Fatal Cerebral Edema, Seizures, and Hyponatremia After Trazodone Overdose

    loading  Checking for direct PDF access through Ovid

Abstract

Trazodone is a serotonin antagonist and reuptake inhibitor that is widely used for the treatment of depression and insomnia. Fatal overdose is rare and usually occurs when combined with other drugs or alcohol. Only a few lethal cases of pure trazodone overdose have been reported, all attributed to cardiotoxicity. We reported a 37-year-old woman who presented after ingesting 6.45 g of trazodone in a suicidal attempt. She was hyponatremic because of the syndrome of inappropriate antidiuretic hormone secretion and, shortly after, had a seizure and developed fatal cerebral edema. Others have described seizures and hyponatremia after pure trazodone overdose, but this is the first report of cerebral edema and death from a neurological complication. Careful monitoring and correction of sodium levels may be necessary in these patients.

Related Topics

    loading  Loading Related Articles